Drought, Northwest Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Drought conditions persisted across the NWS Albuquerque County Warning Area (CWA) as the new year began. Much of the area received well below normal precipitation in January, as only three significant systems delivered moisture to parts of the area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought conditions persisted across the NWS Albuquerque County Warning Area (CWA) as the new year began.
Much of the area received well below normal precipitation in January, as only three significant systems delivered moisture to parts of the area. Northwest New Mexico, for example, received above normal precipitation with amounts 140-180% of normal. Other areas that were above normal for the month included the southwest mountains at 110-160% of normal, the eastern plains, ranging from 105-150% of normal, and some of the higher elevation areas of northern New Mexico where precipitation ranged from 107-140% of normal. The remainder of the area continued previous trends of below to well-below normal precipitation varying from 14% of normal near Ocate and Socorro to 60% of normal near Clines Corners, Sumner Lake, El Morro, Mosquero and Wolf Canyon.
Severe drought (D2) continued across most of the ABQ CWA. D2 conditions were present along central and western New Mexico, including the far northwest highlands, San Juan Mountains, Jemez Mountains, Lower Rio Grande Valley and as far east as eastern Lincoln County. Extreme (D3) drought was prevalent across much of the eastern plains from the central mountain chain eastward to include Colfax, Union, Mora, Harding, San Miguel, Guadalupe, De Baca, Quay, Curry, Roosevelt and portions of Chaves counties. D3 drought was also present across portions of San Juan, McKinley and Cibola counties. Toward the end of the month, the drought status had improved to D2 status for the far northeast part of the state. Exceptional (D4) drought expanded across portions of Union, Curry and Roosevelt counties in the east. Precipitation, though not especially abundant, precluded D2 drought status for the San Francisco River Valley in southwest New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 11:27 PM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1127 PM MST MON DEC 31 2012 .AVIATION... 06Z TAF CYCLE CONDITIONS ARE GENERALLY IMPROVING...EXCEPT AT KLVS WHERE CONDITIONS HAVE CRATERED IN FREEZING FOG TO VLIFR. FOG IS LIKELY TO PERSIST ACROSS THE NORTHEAST HIGHLAND OVERNIGHT. IMPROVEMENT TO MVFR AT KLVS IS FORECAST BY 16Z. ELSEWHERE...MVFR CIGS WILL AFFECT KGUP AND KTCC OVERNIGHT. VFR CONDITIONS WILL BE THE RULE TUESDAY AFTERNOON AT ALL SITES. 11 && .PREV DISCUSSION...257 PM MST MON DEC 31 2012... UNSEASONABLY COLD WEATHER WILL CONTINUE THROUGH THE REST OF THE WEEK...BUT PRECIPITATION CHANCES WILL DWINDLE AFTER TONIGHT. VISIBLE SATELLITE IMAGERY SHOWING A HEALTHY BAND OF SNOW STRETCHING FROM THE SOUTH CENTRAL MTNS NORTH-NE THROUGH VAUGHN...AND SANTA ROSA. PRELIMINARY SNOW TOTALS SUGGEST THIS BAND EXTENDS NORTHEASTWARD THROUGH MOSQUERO AND CLAYTON. THIS BAND SEEMS TO HAVE SET UP AROUND MIDNIGHT AND CONTINUED FOR SEVERAL HOURS. SNOW TOTALS ELSEWHERE WERE FAIRLY MODEST. CONVECTIVE SNOW SHOWERS WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON. THOUGH ADDITIONAL ACCUMULATIONS WILL BE MINIMAL...WILL HANG ON TO THE HIGHLIGHTS UNTIL 6 PM WHEN THEY EXPIRE. BREEZY CONDITIONS WILL RELAX AFTER SUNSET...WHICH WILL ALLOW THE BACK DOOR FRONT TO OOZE SOUTHWARD. THERE DOES SEEM TO BE SOME POTENTIAL FOR FREEZING FOG TONIGHT...MAINLY BEHIND THIS BACK DOOR COLD FRONT...THUS HAVE ADDED A MENTION IN THE WX GRIDS. OTHERWISE...LOW TEMPS WILL BE COLDER THAN LAST NIGHT...BUT SOME CLOUD COVER WILL KEEP THEM FROM PLUMMETING COMPLETELY. HAVE LOWERED TEMPERATURES FOR TUESDAY. ANOTHER SHORTWAVE WILL PIVOT INTO NEW MEXICO...KEEPING THE COLD NWLY TAP IN PLACE. SFC WINDS WILL ALSO BE CONSIDERABLY LIGHTER THAN TODAY...THEREFORE NOT MUCH MIXING TO RAISE TEMPS. WHAT WIND THERE IS WILL GENERALLY BE BLOWING OFF SNOW PACK...ESPECIALLY ACROSS THE PLAINS...KEEPING IT CHILLY FOR ALL LOCALES. TUESDAY NIGHT LOOKS TO BE THE COLDEST NIGHT OF THE BUNCH. BEHIND THE AFOREMENTIONED SHORTWAVE...DRIER AIR WILL FILTER INTO THE AREA AND A 1037 MB SFC HIGH WILL DEVELOP OVER COLORADO. WITH THE EXCEPTION OF ANY DRAINAGE WINDS...LIGHT WINDS AND MOSTLY CLEAR SKIES WILL BE THE RULE...ALLOWING FOR EXCELLENT RADIATIONAL COOLING. SINGLE DIGIT TEMPS...BOTH ABOVE AND BELOW ZERO WILL BE COMMON. THE REST OF THE WEEK WILL BE CHARACTERIZED BY STRONG INVERSIONS AND LIGHT WINDS...THUS...VALLEY AREAS WILL HAVE AN ESPECIALLY HARD TIME WARMING UP DURING THE DAYTIME. HIGH TEMPS 10 TO 15 DEGREES BELOW NORMAL WILL BE THE RULE THROUGH THURSDAY...AND PERHAPS FINALLY NEARING NORMAL BY SUNDAY AS WEAK RIDGING TAKES SHAPE OVER THE AREA. OTHERWISE...A DRIER REGIME WILL RETURN. 34 .FIRE WEATHER... WINTER STORM CONTINUES TO IMPACT THE STATE...ALTHOUGH THE HEFTIER PRECIPITATION HAS LARGELY DIMINISHED. EXPECT SOME CONTINUED SPOTTY SHOWERS THROUGH THE EARLY EVENING WITH MEAGER SNOW ACCUMULATIONS IN MOST LOCALES. MORE PERSISTENT LIGHT TO OCCASIONALLY MODERATE SNOW WILL IMPACT THE NORTHERN MOUNTAINS WHERE THERE WILL BE BETTER POTENTIAL FOR ANOTHER INCH OR TWO. EXCELLENT RH RECOVERY WILL GRACE MUCH OF THE NORTHERN AND CENTRAL NM FORECAST AREA TONIGHT AND EARLY TUESDAY WITH SOME PATCHY FOG EVEN DEVELOPING. INTO TUESDAY ANOTHER WEAKER PERTURBATION ALOFT WILL SLIDE SOUTHWARD INTO NM...ALMOST LIKE A CLIPPER...BUT VIRTUALLY VOID OF ANY SIGNIFICANT MOISTURE. ANY REMNANT SHOWERS WILL BE FOUND OVER THE NORTHERN HIGH TERRAIN...AND MINIMAL ACCUMULATIONS ARE FORESEEN. TEMPERATURES WILL BE 10 TO 20 DEGREES COLDER THAN AVERAGE FOR THE FIRST OF THE YEAR...AND LIGHT WINDS AND POOR MIXING WILL BE UNABLE TO OVERCOME BOUNDARY LAYER INVERSIONS. THUS POOR VENTILATION WILL PLAGUE A VAST MAJORITY OF THE FORECAST AREA. INTO THE REMAINDER OF THE WEEK...THE ONLY FIRE WEATHER CONCERNS WILL CENTER AROUND VENTILATION. A COUPLE OF DRY AND RELATIVELY WEAK DISTURBANCES WILL ORBIT NM...BUT OVERALL WINDS WILL REMAIN LIGHT. SHARP TEMPERATURE INVERSIONS WILL CONTINUE TO LOITER OVER THE STATE...AND THE PERSISTENT TREND OF POOR VENTILATION/DISPERSION WILL NOT WANE AS TEMPERATURES STRUGGLE TO WARM BACK TO AVERAGE BY THE END OF THE WEEK. THE NEXT WINDOW FOR ANY WETTING PRECIPITATION APPEARS TO BE NEXT WEEK. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST MON DEC 31 2012 NMZ501>540-011300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MST MON DEC 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE STORM SYSTEM THAT BEGAN AFFECTING NORTH AND CENTRAL NEW MEXICO LATE SUNDAY WILL CONTINUE TO BRING LIGHT TO OCCASIONALLY MODERATE SNOW TO NORTHERN NEW MEXICO AND TO A LESSER DEGREE ACROSS PORTIONS OF CENTRAL NEW MEXICO...MAINLY NORTH OF INTERSTATE 40 AND ON THE HIGHER TERRAIN. STORM TOTAL AMOUNTS MAY REACH 6 TO 10 INCHES ACROSS THE FAR NORTHWEST MOUNTAINS IN RIO ARRIBA COUNTY. ELSEWHERE STORM TOTALS WILL BE MORE IN THE 1 TO 5 INCH RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 43
39 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423093, 423094, 423095, 423096, 423097, 423098, 423099, 423100, 423101, 423102, 423103, 423104, 423105, 423106, 423107, 423108, 423109, 423110, 423111, 423112, 423113, 423114, 423115, 423116, 423117, 423118, 423120, 423121, 423122, 423123, 423125, 423126, 423127, 423128, 423129, 423130, 423131, 423132, 423133.